SEARCH

SEARCH BY CITATION

Drug hypersensitivity is a common and complicated problem in clinical practice. The clinical picture of drug hypersensitivity is very heterogeneous, encompassing such distinct diseases as morbilliform or bullous exanthema, urticaria, anaphylaxis, blood cell dyscrasia, fever, interstitial lung disease, hepatitis, nephritis, and various forms of autoimmune diseases. Drug hypersensitivity has taken over the role of the great imitator of diseases from lues in former times. It is an interesting thought that a better understanding of the pathomechanism of drug allergy may even shed some light on the pathomechanism of those diseases imitated by drug hypersensitivity.

The diagnosis of drug hypersensitivity is difficult, and drug-allergic reactions are surely underdiagnosed. This difficulty is related to the following factors:

  • the variability of the clinical picture

  • insufficient understanding of the pathophysiologic reactions of most drug hypersensitivities

  • some weakness of the classification of allergic reactions into four types according to Gell and Coombs, which is helpful for some drug-allergic reactions but fails to explain the most common form of drug allergy – exanthema – as well as some severe reactions such as toxic epidermal necrolysis, or the so-called hypersensitivity syndromes

  • the limitation and lack of standardization of the available in vivo and in vitro test procedures to detect drug hypersensitivity reactions.

In view of these difficulties, most doctors restrict themselves to a careful clinical history, reference books ( 1–3), local agencies monitoring drug hypersensitivity, and/or databanks describing side-effects attributed to a certain drug. However, only a formal diagnosis of drug allergy allows one to bring into play the measures required for prevention and treatment.

Drug hypersensitivity diagnosis is actually split into two parts, which differ between the acute stage and remission. During the acute stage, the main question is, whether or not the disease is caused by an allergic/hypersensitivity reaction to a drug. This differential diagnosis should be familiar to any doctor treating patients. A detailed history of previous exposure to and tolerance of the drug incriminated, an exact description of the clinical picture, and an evaluation of enzymes indicating liver or kidney involvement as well as the presence of eosinophilia are important and sometimes sufficient indicators of drug hypersensitivity.

At a later stage, after remission of the acute reaction, some patients require further evaluation. Then the allergologist might be asked to find out which of the different drugs taken may have caused the reaction. This can be done by provocation and certain laboratory or skin tests.

A detailed history is of paramount importance for the question of whether a certain disease reflects drug hypersensitivity as well as the question of which drug is causing it. To facilitate this recording of an appropriate history and to harmonize this procedure in Europe, members of ENDA (European Network of Drug Allergy, which is the interest group on drug hypersensitivity of the EAACI) have developed a questionnaire which might provide a guide in this rather difficult area of clinical medicine. At first sight, this protocol seems to be complicated, but actually it takes only about 5–6 min to complete. The questionnaire is a practical compromise, as it combines questions and investigations important for the acute as well as remission stage. It emphasizes the clinical status (skin and internal involvement) and includes some laboratory markers available in all clinical laboratories that are of potential interest in drug-induced hypersensitivity reactions (blood differential, liver, and kidney parameters). These aspects of the history and the examinations might represent a common denominator of different centers using this protocol.

In addition, the questionnaire contains some special procedures for the diagnosis of drug hypersensitivity, including skin, provocation, and biologic tests, which are applied in certain specialized centers, but are mostly not yet standardized. The application of these procedures (patch testing using different carriers, lymphocyte transformation tests, etc.) in relation to a standardized protocol might help to clarify the relevance of these tests and thus improve both our knowledge and skills in diagnosing drug hypersensitivities, particularly classical allergic reactions.

We hope that this questionnaire will be practically useful and a starting point in the validation of special procedures. On the other hand, we are aware that the different clinics in Europe interested in diagnosis of drug hypersensitivity have a distinct expertise and differ in the acceptance of not yet standardized skin test procedures and access to special laboratory tests. Thus, adaptation of the protocol to their local needs might be required. Further suggestions to improve the protocol are appreciated.

References

  1. Top of page
  2. References
  • 1
    Bork K. Kutane Arzneimittelnebenwirkungen. Stuttgart: Schattauer, 1985
  • 2
    Litt JZ & Pawlak WA. Drug eruption reference manual. New York: Parthenon, 1997
  • 3
    Zürcher K & Krebs A. Cutaneous side effects of systemic drugs. Basel: Karger, 1992
Footnotes
  1. 1To whom requests for reprints or for e-mailing of the questionnaire can be directed ( werner.pichler@insel.ch or demoly@bacchus.montp.inserm.fr)

  2. 2This questionaire was evaluated within the ENDA (European Network of Drug Allergy, the EAACI interest group on drug hypersensitivity) with the following additional members: Drs W. Aberer, J. Birnbaum, M. Blanca, K. Brockow, T. Fuchs, E. Gomes, J.L. Gueant, C. Guetgesell, H.-J. Hermann, A. Kapp, G. Marone, H. Merk, D. Moneret-Vautrin, C. Pascual-Marcos, B. Przybilla, J. Ring, A. Romano, A. Sabbah, J. Sainte Laudy, D. Vervloet, D. Vieluf, B. Wedi.